More Questions on Obinutuzumab (Gazyva) Treatment

Several months ago I posted a question regarding whether my response to initial obinutuzumab treatments were normal. I received dozens of helpful, thoughtful replies.

Now I'm three months into the treatment regime, with three more monthly infusions to go. For the last two months my numbers have been normal with rare exception, and now even those exceptions (e.g., platelets) are very close to normal.

So I'm wondering if the fatigue I continue to feel is normal. I used to have to fit my day into the hours between 6:30 am and 2:00 pm, when I would absolutely have to take to my bed. (Poor, poor moi. Picture me with the back of my hand weakly touching my forehead, a la the Masterpiece Mystery intro, known to US PBS viewers.) Even during my non-bed hours I was sometimes exhausted.

Today I have decent energy in the morning, and I can extend my days to 4:30 or 5:00 pm. I'm still not at the stage where I can attend evening events.

I would love to hear from others who have had or are familiar with Gazyva to find what their experience has been this far into treatment. I've been able to find nothing on the web beyond standard drug manufcturer warnings about potential nausea, fever, chills, etc.--none of which I have, by the way. Nothing from people who have actually gone through the full treatment cycle, with the exception of Skincade on this site, whose experience has been somewhat different from mine.

Help!

7 Replies

oldestnewest
  • I have not had treatment with obinutuzimab, but would assume how quickly your fatigue improves would be highly variable from one individual to the next depending on your response to treatment, other comorbidities, lifestyle, general physical conditioning etc. Keep in mind you have been dealing with a chronic illness for many years and symptoms may not directly correlate with lab values. Give yourself time and continue your efforts with healthy dietary habits, exercise to tolerance, and good sleep habits. I have worked as a primary care provider for many years and a common theme (for my patients and myself) is expecting recovery to be much faster than it actually is. Hang in there and I wish you all the best!

  • Such a lovely reply! Thank you. This gives me hope.

  • I also was on an obinutuzumab regimen for 6 months, although it was combined with high dose methyprednisolone (like 2.1 grams iv each day for three days once a month for the first 4 months). The steroids kept me zipping right along I have to say for the first four months of the regimen, but when they stopped I noticed quite a lot of fatigue, similar to what you are describing. Having said that, the overall amount of fatigue was less than I experienced before treatment. I was able to lengthen my days and become increasingly productive in the evenings over the last month of treatment. It was not until four months after treatment was completely over that I felt something like normal. Maintaining a regular, even aggressive exercise regimen helped me to sleep better when I crashed, and I was able to maintain my fitness somewhat. I'm now a year out from the end of treatment and have lost almost all of the 20 pounds I gained with treatment (probably the steroids). I am in partial remission and I am grateful because I haven't had the potential marrow toxicity of FCR (and I am 13q so that might not have worked well anyway) and my lumps are gone and my endurance is improved. And I still have access to the whole BTK, BCL-2 armamentarium. Overall it has been just fine. Hang in, I believe you will feel better and better, and probably best several months after treatment has completed.

  • Hi I did the 6 months of Gazyva while on Ibrutinib. I think overall the Gazyva did make me feel much better and less tired. It definitely made my plateaued blood tests go to normal. Although what I think is that somehow even though the labs show good results the Cll symptoms can still be there. It's funny the doctors always say they look at the patient and evaluate the patient before they evaluate the blood tests. But when the blood tests look good they say -well you can't be having these symptoms because your blood tests are good.

    I have to say I love your description of the need to go to bed at 2 pm. Of course if you don't take the nap, the evening inability to get off the couch and get into bed could be a more dramatic story. Really it could be a comedy show!

  • I only had steroids for the first two infusions, but I felt significantly less fatigue when on Gazyva than I had in years. It is now 10 months since my last infusion and I am still having a great response, though more fatigue. I did have late onset neutropenia, which was resolved after a couple of months.

  • I like to use the word "wan" for the head on the forehead thing!

  • Many, many thanks to all who responded to my message. The conclusion must be that each individual's treatment experience is unique and normal *for them*, and that what I'm experiencing falls within that spectrum. I was heartened as well by the first message I received, from MelioraDay, a primary care provider, about the common desire for a faster recovery. And for the jokes! I also agree that doctors too often say they're interested in the patient experience but only really look at the numbers. My lovely, delightful oncologist would, alas, fall into that category. I'm grateful to this community for telling me the things my doctor doesn't or won't or can't.

    Thanks again to all of you!

You may also like...